Using Carafate when heartburn is raging

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

sewfun
Regular Member


Date Joined May 2011
Total Posts : 142
   Posted 6/3/2011 7:34 PM (GMT -6)   
Trying to keep to the timing of my meds, my heartburn has gotten bad and the Prevacid does not seem to be kicking in. Does anyone know if you can still take the Carafate with the heartburn raging or does that just seal in the refluxing acid? I'm afraid to take the Carafate dose unless this heartburn subsides. Anyone there on Friday night????

Thanks!

couchtater
Elite Member


Date Joined Jul 2009
Total Posts : 12409
   Posted 6/3/2011 7:57 PM (GMT -6)   
I think it will put out the fire. However, I've never taken carafate so I figure it's like gaviscon (coats, soothes, relieves).
Joy

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 6934
   Posted 6/3/2011 9:33 PM (GMT -6)   
Hi sewfun,
Yes, you can use it. Just be sure to keep it 2 hours away from meds and 1 hour away from antacids.

You might want to use Maalox or Gavascon (or whatever you usually use) to put out the fire, then take the Carafate an hour later.

Hope you get things under control soon!
Denise

sewfun
Regular Member


Date Joined May 2011
Total Posts : 142
   Posted 6/4/2011 3:40 AM (GMT -6)   
The Prevacid kicked in enough for the Carafate to help so hopefully some healing took place. I was just worried that the acid was being locked in too. Thanks for putting my mind at ease.

Hope ya'll had a good night.

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 6/4/2011 8:04 AM (GMT -6)   
sewfun,
 
Good Morning and wondering how your night went ?  With all you have going on , I think you have the right to be worried but know we are here and so many members are supporting you. 
 
Carafate is a synthetic compound that is taken by mouth to treat and prevent ulcers of the stomach and duodenum. It is often used to treat gastritis (inflammation) of the stomach. Carafate is also helpful in treating the heartburn-like discomfort of esophagitis, a condition caused by stomach acid regurgitating up into the esophagus.
 
Carafate does not work by reducing the amount of acid produced by the stomach, nor does it neutralize stomach acid as does Maalox. Instead, Carafate tablets dissolve inside the stomach to form a protective coating on the inner lining. This barrier prevents the stomach lining from being attacked by digestive juices and allows the natural healing process to occur.

Carafate must be taken on an empty stomach. If food is inside your stomach when you take Carafate, the medication will coat the surface of the food and not the lining of your stomach. Then it will not form a protective barrier.
 
Kindly,
Kitt

~~Kitt~~
Moderator: Anxiety/Panic, Osteoarthritis, GERD/Heartburn and Heart/Cardiovascular Disease.
www.healingwell.com

"If you can't change the world, change your world"

sewfun
Regular Member


Date Joined May 2011
Total Posts : 142
   Posted 6/4/2011 9:50 AM (GMT -6)   
stkitt said...



Good Morning and wondering how your night went ? With all you have going on , I think you have the right to be worried but know we are here and so many members are supporting you. Kindly, Kitt


Hi Kitt,

I had definitely noticed during my lurking what great group you all have. It is very much appreciated. turn turn

My night went pretty good. The heartburn subsided enough to take the Carafate. I knew it didn't neutralize acid, I just didn't know if I would be sealing the acid in and definitely didn't want to do that.

My morning was a little dicier. Stomach upset from another new med, not GERD related. But I made the mistake of having a throat lozenge that set off the HB. I was at that time waiting for the ZANTAC to kick in. I had taken the ZANTAC an hour previously. I had to go ahead and take some TUMS and Maalox, so it was only for about 40 minutes that I had the HB. I'm trying not to worry about every little thing, like "will the ZANTAC work now that I've taken the Tums, etc." Knowing that mistakes can be very painful. Being able to come here for answers is very helpful.

I'm in a good place now. I'm not sure how I will manage the Carafate drill. My stomach is never empty after I start eating, or at least I don't think it is. Maybe just morning and evening and then symptom control for when HB kicks to protect the esophagus. Getting my esophagus to heal is my biggest concern.

Well the gang is waiting for me to go out.

Hope everyone has a great day.

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 6934
   Posted 6/4/2011 9:10 PM (GMT -6)   
Hi sewfun,

Glad to hear you got things straightened out last night!

Well, no matter what, if you take the Carafate suspension and don't drink for probably 10 min. (my GI's estimation) your esophagus is well coated, even if your stomach isn't perfectly covered.

I know...some meds can be taken with antacids, some not, Carafate interferes, should they be taken before meals, after meals, with food, without food, etc, etc, etc, YIKES! It is a complicated mess. I hear you!

I find that my very reactive stomach usually feels the worst when it's empty in the morning. Once I have something to eat, it starts to feel better. I know for some it's the opposite, but that's what I've experienced.

I hope you had a great day and are feeling better tonight!
Denise
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, October 26, 2014 12:03 AM (GMT -6)
There are a total of 2,251,492 posts in 250,452 threads.
View Active Threads


Who's Online
This forum has 157585 registered members. Please welcome our newest member, imunique915.
297 Guest(s), 3 Registered Member(s) are currently online.  Details
Chask, Keebler, OlaF


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer